Thyrotoxic periodic paralysis in a competitive bodybuilder with thyrotoxicosis factitia / Amy J. Patel, Stephanie Tejera, Stanislaw P. Klek, Gary D. Rothberger. - (AACE Clinical Case Reports 6 (2020) 5 (September/October); e252-e256)
- PMID: 32984532
- PMCID: PMC7511107
- DOI: 10.4158/ACCR-2020-0154
Objective: We report a case of thyrotoxic periodic paralysis (TPP) in a bodybuilder who developed paralysis secondary to thyrotoxicosis factitia after taking a supplement containing thyroid hormone. Interestingly, the patient had no intrinsic thyroid disease. Prompt recognition of thyrotoxicosis is critical to avoid progression of paralysis and subsequent complications.
Methods: We discuss a 27-year-old body builder who presented after a 3-day bodybuilding competition with sudden upper and lower extremity paralysis. He admitted to taking anabolic steroids, a supplement containing an unknown amount of thyroid hormone for 2 weeks, and furosemide 40 mg twice daily with near-complete fluid restriction for 3 days.
Results: Laboratory results showed a thyroid-stimulating hormone (TSH) level of <0.010 μIU/mL (normal, 0.3 to 5.8 μIU/mL), normal total triiodothyronine level, elevated free thyroxine level of 3.6 ng/dL (normal, 0.8 to 1.9 ng/dL), and potassium level of 1.9 mEq/L (normal, 3.7 to 5.2 mEq/L). Thyroid peroxidase antibody, thyroid-stimulating immunoglobulin, and thyroglobulin antibody levels were normal. Thyroid uptake was 1% (normal, 8 to 25%) after administration of I-123 and thyroglobulin level was 9 ng/mL (normal, 1.4 to 29.2 ng/mL). The patient was treated with normal saline infusion, magnesium supplementation and a total of 230 mEq of potassium within 12 hours of hospitalization. Muscle weakness resolved within this time period and potassium level normalized. By the third day of hospitalization free thyroxine level also normalized and TSH improved to 0.1 mIU/L.
Conclusion: TPP is a rare complication of thyrotoxicosis that should be considered in bodybuilders who are presenting with acute muscle weakness.